Format

Send to

Choose Destination
Pediatr Emerg Care. 2006 Apr;22(4):258-61.

Intrathecal baclofen overdose and withdrawal.

Author information

1
Department of Emergency Medicine, St Christopher's Hospital for Children, Drexel University College of Medicine, Philadelphia, PA, USA.

Abstract

Intrathecal baclofen (ITB) therapy is being used increasingly to treat medically intractable spasticity in children with cerebral palsy and spinal cord injuries. Baclofen overdose and withdrawal are potentially life-threatening complications of pump and spinal catheter system malfunction. We report a case of a 12-year-old boy, on long-term ITB therapy, who presents to our emergency department with an overdose of ITB, which is followed by withdrawal symptoms. The patient initially presented obtunded and in respiratory arrest. His symptoms of respiratory arrest, obtundation, fixed pupils, and hypotension mimicked other diagnoses, such as head trauma. The history obtained from the family about the pump reservoir being refilled just before the onset of symptoms led to the diagnosis. During hospitalization, as the patient recovered from the overdose, he began to experience symptoms of baclofen withdrawal, including hypertension, hyperthermia, and hallucinations. The pump was found to be disconnected and was revised. The patient was discharged home without permanent sequelae. With increased use of ITB, emergency medicine physicians must be aware of the mechanics of these pumps and the management of baclofen toxicity and withdrawal.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center